Why is any criticism of blatantly incorrect claims taken as an attack on herbal medicine overall? I have repeatedly stated that I have no problems with herbal medicines, if the individual is fully aware of what they are doing. It does not have to be one or the other!
However, interesting spin on contra-indication warnings. Every "professional" medicine I've ever taken in my life has come with contra-indication notes. And that is as it should be. Information is knowledge. Detailed research and review over a period of years has identified the risks, and provides such information in the packets. Why should that be regarded as a "bad thing"? Every packet of the 100,000,000,000 aspirins sold each year has them!
As for risk of herbal medicine - excluding the basic "portion control" issues of stuff picked in the wild, or possible contamination with pesticides/fertilisers and diseases carried in animal and bird droppings or urine - the University of Maryland gives some good advice.
Used correctly, herbs can help treat a variety of conditions, and in some cases, may have fewer side effects than some conventional medications. But because they are unregulated, herbal products are often mislabeled and may contain additives and contaminants that aren't listed on the label. Some herbs may cause allergic reactions or interact with conventional drugs, and some are toxic if used improperly or at high doses. Taking herbs on your own increases your risk, so it is important to consult with your doctor or pharmacist before taking herbal medicines. Some examples of adverse reactions from certain popular herbs are described below.
- St. John's wort can cause your skin to be more sensitive to the sun's ultraviolet rays, and may cause an allergic reaction, stomach upset, fatigue, and restlessness. Clinical studies have found that St. John's wort also interferes with the effectiveness of many drugs, including the blood thinner warfarin (Couamdin), protease inhibitors for HIV, birth control pills, certain asthma drugs, and many other medications. In addition, St. John's wort should not be taken with prescribed antidepressant medication. The FDA has issued a public health advisory concerning many of these interactions.
- Kava kava has been linked to liver toxicity. Kava has been taken off the market in several countries because of liver toxicity.
- Valerian may cause sleepiness, and in some people it may even have the unexpected effect of overstimulating instead of sedating.
- Garlic, ginkgo, feverfew, and ginger, among other herbs, may increase the risk of bleeding.
- Evening primrose (Oenothera biennis) may increase the risk of seizures in people who have seizure disorders and bleeding in people with bleeding disorders or who take blood thinning medications, such as Coumadin (Warfarin).
Some herbal supplements, especially those imported from Asian countries, may contain high levels of heavy metals, including lead, mercury, and cadmium. It is important to purchase herbal supplements from reputable manufacturers to ensure quality. Many herbs can interact with prescription medications and cause unwanted or dangerous reactions. For example, there is a high degree of herb/drug interaction among patients who are under treatment for cancer. Be sure to consult your doctor before trying any herbal products.